Alert archive / Louisiana / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jun 16, 2004, 10:50 AM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 10:50 AM CDT (15:50 UTC)
- Expired
- Jun 16, 2004, 1:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Calcasieu Parish, LA
The radar
The Lake Charles radar (KLCH), 12 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1821 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLCH 161554 FFWLCH LAC019-161845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 1050 AM CDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * FLASH FLOOD WARNING FOR... CALCASIEU PARISH IN SOUTHWEST LOUISIANA * UNTIL 145 PM CDT * AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED THAT 3 TO 4 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF CALCASIEU PARISH THIS MORNING. ALSO...NEARLY 2 INCHES OF RAIN HAS FALLEN AT THE LAKE CHARLES REGIONAL AIRPORT. RADAR INDICATES THAT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTH OUT OF THE GULF AND OVER THE AREA. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE THROUGH 145 PM. * STREET FLOODING HAS BEEN REPORTED IN PORTIONS OF LAKE CHARLES AND MOSS BLUFF...ESPECIALLY ALONG HIGHWAY 14. HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD. REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE. LAT...LON 3008 9353 3008 9314 3033 9306 3024 9339 $$
1 follow-up statement
000 WGUS74 KLCH 161657 FFSLCH LAC019-161845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1155 AM CDT WED JUN 16 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 145 PM CDT FOR CALCASIEU PARISH... AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES THAT 4 TO 6 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF LAKE CHARLES AND MOSS BLUFF THIS MORNING. AT THE LAKE CHARLES REGIONAL AIRPORT NEARLY 2 1/2 INCHES OF RAIN HAS FALLEN THIS MORNING. NUMEROUS CARS HAVE STALLED IN THE HIGH WATER AND SOME STREETS ARE IMPASSABLE. THIS INCLUDES SHATTUCK...OPELOUSAS...MILL AND GOOS STREETS IN NORTH LAKE CHARLES. ALSO...IN AREAS BETWEEN I-210 AND MCNEESE STREET IN SOUTH LAKE CHARLES. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE LAKE CHARLES AND MOSS BLUFF AREAS THROUGH 145 PM. MOST DRAINAGE DITCHES ARE FULL. THIS ADDITIONAL RAINFALL WILL CAUSE SIGNIFICANT STREET FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3008 9354 3008 9314 3039 9303 3033 9351 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:10 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 16, 9:10 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 910 AM CDT WED JUN 16 2004 .UPDATE... A low-level jet extends along a Cameron-to-Alexandria line. An attendant cyclonic shear zone is found west of this low-level jet extending along a College Station-to-Tyler line. A large rain area will be found within the buffer area (which separates the two aforementioned features). I will raise the rain chances across southeast Texas and across southwest and central Louisiana and lower the rain chances slightly across south central Louisiana. Also, I will lower the afternoon maximums a few F degrees. .DISCUSSION... AT MID TO UPPER LEVELS...LOW THAT WAS OVER EASTERN TEXAS YESTERDAY EVENING IS BECOMING A TROUGH WITH ITS AXIS PROGGED TO BE ABOUT STATIONARY OVER EASTERN TEXAS TODAY. THE TROUGH AXIS IS SUPPOSED TO ROTATE CLOCKWISE WHILE DISSIPATING TONIGHT AND THURSDAY. AN EAST TO WEST RIDGE WILL BE OVER THE SOUTHERN STATES FRIDAY INTO SUNDAY. UNSTABLE CONDITIONS WITH UPWARD MOTION EAST OF THE EAST TEXAS MID TO UPPER TROUGH WILL BE ENHANCED BY SEABREEZE TODAY. MOISTURE DEPTH ON TIME SECTIONS FOR THE AREA ARE UP TO AROUND 700 MB AND THE LATEST LAKE CHARLES SOUNDING HAS NO CAP SO CONDITIONS ARE MOIST AND UNSTABLE ENOUGH TO CALL FOR LIKELY POPS AREA WIDE TODAY. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH AT SUNSET. AT THE SURFACE...WE HAVE RETURNED TO THE PATTERN WITH HIGH PRESSURE CENTERED TO THE EAST EXTENDING WEST OVER THE ARE PROVIDING A LOW LEVEL SOUTHERLY FLOW. WITH INSTABILITY DIMINISHING WITH THE DISSIPATION OF THE MID TO UPPER TROUGH WE WILL BE BACK TO THE PATTERN WITH THE CHANCE OF MAINLY DAYTIME SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. MOISTURE IS EXPECTED TO BE LIMITED FRIDAY SO THE CHANCES OF RAIN WILL BE MORE LIKE 20 PERCENT THAN 30 TO 40. FOR THE OUTLOOK PERIOD...SATURDAY THROUGH TUESDAY...HIGH PRESSURE WILL PREVAIL WITH NO FRONTS PROGGED TO TRAVERSE THE AREA. && .PREVAILING POINT TEMPS/POPS... LCH 83 75 90 75 / 80 30 40 10 BPT 83 75 90 75 / 80 30 40 10 AEX 85 73 91 73 / 60 30 40 20 LFT 85 75 90 75 / 50 30 40 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 16, 5:16 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 516 AM CDT WED JUN 16 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 171200- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 516 AM CDT WED JUN 16 2004 .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BE LIKELY TODAY NEAR AND EAST OF AN UPPER LEVEL LOW PRESSURE TROUGH OVER EASTERN TEXAS. ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAINS WILL BE POSSIBLE. THE STORMS WILL DIMINISH AT SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SEVERE WEATHER IS NOT EXPECTED. THERE SHOULD BE A RETURN TO THE USUAL SUMMERTIME WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. 20
Nearby
Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.